Alert archive / California / Flash Flood Warnings in 2006
Flash Flood Warning 8, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 20, 2006, 4:52 PM PDT for Los Angeles County, California. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2006, 4:52 PM PDT (23:52 UTC)
- Expired
- Jul 20, 2006, 6:15 PM PDT
- In force
- 83 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 202356 FFWLOX CAC037-210115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 452 PM PDT THU JUL 20 2006 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE ANTELOPE VALLEY CITIES OF LANCASTER AND PALMDALE * UNTIL 615 PM PDT * AT 448 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING BETWEEN HIGHWAY 138 AND AVENUE K TO THE KERN COUNTY LINE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL LOW WATER CROSSING...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3480 11872 3443 11786 3483 11784 $$ DANIELSON
2 follow-up statements
000 WGUS76 KLOX 210055 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 547 PM PDT THU JUL 20 2006 CAC037-210115- LOS ANGELES- 547 PM PDT THU JUL 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR THE ANTELOPE VALLEY IN NORTH CENTRAL LOS ANGELES COUNTY...WHICH INCLUDES THE CITIES OF LANCASTER AND PALMDALE... SPOTTERS...LAW ENFORCEMENT AND LOCAL MEDIA ARE REPORTING EXTENSIVE URBAN FLOODING OF STREETS AND HIGHWAYS IN THE LANCASTER AREA. AT 545 PM PDT...DOPPLER RADAR STILL SHOWED THUNDERSTORMS CAPABLE OF PRODUCING FLOODING RAINS NEAR THE KERN COUNTY LINE...ABOUT 18 MILES NORTHEAST OF LANCASTER. THIS STORM WAS MOVING INTO KERN COUNTY AND OUT OF THE WARNING AREA. EXCESSIVE RUNOFF HAS ALREADY CAUSED FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3480 11872 3443 11786 3483 11784 $$ DANIELSON
000 WGUS76 KLOX 210128 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 625 PM PDT THU JUL 20 2006 CAC037-210215- LOS ANGELES- 625 PM PDT THU JUL 20 2006 ...THE FLASH FLOOD WARNING FOR THE ANTELOPE VALLEY IN NORTH CENTRAL LOS ANGELES COUNTY...WHICH INCLUDES THE CITIES OF LANCASTER AND PALMDALE...HAS BEEN ALLOWED TO EXPIRE AT 615 PM PDT. AT 620 PM PDT...DOPPLER RADAR SHOWED A SINGLE THUNDERSTORM LINGERING OVER THE EXTREME WESTERN PORTION OF THE ANTELOPE VALLEY. THIS STORM DOES NOT APPEAR STRONG ENOUGH TO PRODUCE ADDITIONAL FLASH FLOODING. THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE. HOWEVER...STREET FLOODING CONTINUES IN PORTIONS OF LANCASTER AT THIS TIME. MOTORISTS ARE ADVISED NOT TO DRIVE VEHICLES INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3480 11872 3443 11786 3483 11784 $$ DANIELSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 PM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 20, 2:00 PM PDT, 2 hours 52 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT THU JUL 20 2006 .SHORT TERM...THUNDERSTORM ACTIVITY HAS BEGUN ACROSS THE LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON. A SEVERE THUNDERSTORM WARNING WAS ISSUED EARLIER THIS AFTERNOON FOR EASTERN LOS ANGELES COUNTY IN THE VICINITY OF PEARBLOSSOM AND HIGHWAY 138...DUE TO RADAR DETECTED LARGE HAIL SIGNATURE. SO FAR CONVECTION SEEMS TO BE FIRING ON A LINE EXTENDING APPROXIMATELY FROM BLYTHE TO JUST NORTHEAST OF SANTA CLARITA...ALONG A VORTICITY LOBE THAT WAS WELL DEPICTED BY THE GFS 12Z MODEL RUN. THIS WILL CONTINUE TO ACT AS A FORCING MECHANISM THAT WILL LIKELY TRIGGER CONVECTIVE ACTIVITY FURTHER WEST AS THE DAY PROGRESSES. WITH UPPER LEVEL FLOW BEING NEARLY EASTERLY NOW...SOME OF THESE STORMS COULD DRIFT INTO THE VALLEYS OF LOS ANGELES AND VENTURA COUNTIES...ESPECIALLY NEAR THE FOOTHILLS. MAIN THREAT FROM THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL BE FLASH FLOODING DUE TO THE HIGH AVAILABLE MOISTURE (PW VALUES IN EXCESS OF 1.5 INCHES WITH 850 MB DEWPOINTS IN EXCESS OF 10 DEGREES CELSIUS) AND SLOW MOVING NATURE OF THE STORMS (STEERING FLOW BETWEEN 500 AND 700 MB GENERALLY 10 KNOTS OR LESS). CURRENT FLASH FLOOD WATCHES LOOK GOOD BUT MAY NEED TO BE EXTENDED IN TIME IF NOCTURNAL CONVECTION PANS OUT. AS IT STANDS RIGHT NOW...IT STILL LOOKS LIKE AN INVERTED TROUGH WILL PROPOGATE THROUGH THE EASTERLY FLOW WITH EMBEDDED UPPER LEVEL IMPULSES. THIS SHOULD MAINTAIN CONVECTION OVERNIGHT INTO FRIDAY AS THE EASTERLY WAVE TRAVELS NORTHWESTWARD THROUGH THE CWA. JUST ABOUT ANYWHERE IN OUR CWA COULD SEE SOME CONVECTION...SO 20 TO 30 PERCENT POPS STILL SEEMS REASONABLE FOR TONIGHT AND FRIDAY. WITH UPPER LEVEL FLOW GENERALLY FROM THE SOUTHEAST TO EAST THROUGH THE WEEKEND...THE DOOR WILL REMAIN OPEN FOR MONSOONAL MOISTURE TO BRING THUNDERSTORMS TO THE AREA. WHILE THE MAIN THREATS WILL BE ACROSS THE MOUNTAINS...DESERTS...AND INTERIOR VALLEYS...CERTAINLY COULD NOT RULE OUT SOME ISOLATED STORM ACTIVITY ACROSS COASTAL AND COASTAL VALLEY LOCATIONS. OTHER BIG STORY WILL BE RELENTLESS HEAT AND HUMIDITY WHICH IS EXPECTED TO CONTINUE THROUGH THE WEEKEND. MODELS CONTINUE TO SHOW SIGNIFICANT WARMING IN THE BOUNDARY LAYER ON FRIDAY AS ONSHORE FLOW WEAKENS AND THICKNESSES CONTINUE TO CLIMB. WITH AFTERNOON PACKAGE...WILL BE CONVERTING EXCESSIVE HEAT WATCHES TO EXCESSIVE HEAT WARNINGS FOR FRIDAY AFTERNOON ACROSS THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES...WHERE HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL LIKELY OCCUR. THE ONLY FLY IN THE OINTMENT WOULD BE POTENTIAL CLOUD COVERAGE ASSOCIATED WITH CONVECTION THAT MAY KEEP TEMPERATURES DOWN A BIT IN SOME LOCATIONS. SATURDAY STILL LOOKS TO BE THE HOTTEST DAY OF THIS CURRENT HEAT WAVE. WITH FAIRLY HIGH HUMIDITIES PREVAILING...THIS COULD END UP BEING A WIDESPREAD HEAT WARNING EVENT AS LONG AS CLOUD COVERAGE REMAINS RATHER LIMITED. WITH AFTERNOON PACKAGE...WILL ISSUE AN EXCESSIVE HEAT WATCH FOR ALL VALLEYS...MOUNTAINS...AND DESERTS. .LONG TERM...OVERALL...MOSTLY MINOR CHANGES IN THE UPPER PATTERN FOR MONDAY...WITH E TO SELY FLOW ALF TRANSPORTING SUBTROPICAL MSTR INTO THE REGION...BRINGING A CONTINUED THREAT OF CONVECTION ALONG WITH VERY WARM AND HUMID CONDITIONS. AS THE UPPER LEVEL FLOW TURNS MORE SOUTHERLY ON TUESDAY AND WEDNESDAY...MOST OF THE CONVECTION IS EXPECTED TO SHIFT EAST OF THE REGION ALONG WITH GRADUAL COOLING. && .AVIATION...LATEST SATELLITE SHOWS MARINE LAYER BURNING OFF TO THE COAST...AND EVEN CLEARING ALONG THE BIGHT AROUND VTU AND LAX COUNTIES. THRU THE AFTERNOON...EXPECT MOSTLY SUNNY SKIES FOR COASTAL/VALLEY AREAS WITH SOME TSTMS OVER THE MOUNTAINS AND ANTELOPE VALLEY. FOR TONIGHT...EXPECT STRATUS/DENSE FOG TO RETURN TO KSBP/KSMX AFTER 05Z. GUSTY SUNDOWNERS AND CONVECTIVE BLOWOFFS ARE EXPECTED TO KEEP KSBA/KOXR/LAX/LGB STRATUS FREE TONIGHT. HOWEVER...ALL TAF SITES ACROSS SOUTHERN SBA COUNTY AND VTU/LAX COUNTIES MAY HAVE A CHANCE FOR SOME OVERNIGHT TSTMS. && .LOX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING/EXCESSIVE HEAT WATCH (SEE LAXNPWLOX). FLASH FLOOD WATCH (SEE LAXFFALOX). && PUBLIC...GOMBERG AVIATION...THOMPSON
Hazardous weather outlook, Jul 20, 6:00 AM PDT, 10 hours 52 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:57 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 16 hr |
| Jul 20, 5:28 AM PDT | Excessive Heat Watch | LOX | Los Angeles | 10 hr |
| Jul 20, 12:25 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 42 min |
| Jul 20, 3:00 PM PDT | Excessive Heat Watch | LOX | Los Angeles, Santa Barbara | 25 hr |
| Jul 20, 3:00 PM PDT | Excessive Heat Warning | LOX | Los Angeles | 27 hr |
| Jul 20, 4:23 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 67 min |
Nearby
Flash Flood Warnings in California, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.